North Dakota, 2011Extreme Cold in North Dakota, February 8, 2011
February 8, 2011 · NWS BIS · 32 events in 32 counties and zones
Dangerous wind chill conditions developed across North Dakota the morning of February 8 as Arctic high pressure moved into the region. Winds up to 15 mph combined with subzero temperatures to result in wind chill temperatures of 40 below to near 50 below zero.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dangerous wind chill conditions developed across North Dakota the morning of February 8 as Arctic high pressure moved into the region. Winds up to 15 mph combined with subzero temperatures to result in wind chill temperatures of 40 below to near 50 below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 7, 9:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 7, 9:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CST MON FEB 7 2011
.UPDATE...
ANOTHER MINOR UPDATE FOR OVERNIGHT TEMPS/SKY COVER.
&&
.DISCUSSION...
BASED ON RECENT TEMP TRENDS...MADE SOME VERY MINOR DOWNWARD
ADJUSTMENTS TO OVERNIGHT MINS. NEW TEMPS/WINDS YIELDED WIND CHILL
WARNING CRITERIA FOR A SIGNIFICANT PERIOD OVER BILLINGS AND
HETTINGER COUNTIES...SO HAVE UPGRADED THEM FROM THE PREVIOUS ADVISORY.
&&
.AVIATION...
A FEW PATCHES OF LOW CLOUDS LINGER LATE THIS EVENING OVER PARTS OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...BUT WILL NOT LIKELY
IMPACT ANY TAF SITES FOR A SIGNIFICANT PERIOD OF TIME.
OTHERWISE...EXPECT VFR CONDITIONS WITH AN INCREASING WESTERLY
BREEZE TUESDAY MORNING.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL NOON CST /11 AM MST/ TUESDAY FOR
NDZ001>005-009>013-017>023-025-032>037-041-042-045>048-050-051.
WIND CHILL ADVISORY UNTIL 11 AM MST TUESDAY FOR NDZ031-040-043-
044.
&&
KINNEY
Hazardous weather outlook, Feb 7, 9:54 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CST MON FEB 7 2011
NDZ001>005-009>013-017>023-025-032>037-041-042-045>048-050-051-
081200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
954 PM CST MON FEB 7 2011 /854 PM MST MON FEB 7 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
A WIND CHILL WARNING IS IN EFFECT THROUGH NOON CST TUESDAY.
EXPECT WIND CHILLS TO 50 BELOW ZERO. SEE WWW.NWS.GOV/BIS FOR
ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DANGEROUS WIND CHILLS WILL CONTINUE THROUGH TUESDAY MORNING. WIND
CHILLS MAY ALSO BECOME A PROBLEM ONCE AGAIN TUESDAY NIGHT INTO
WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ031-040-043-044-081200-
GOLDEN VALLEY-SLOPE-BOWMAN-ADAMS-
854 PM MST MON FEB 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR SOUTHWEST
NORTH DAKOTA.
.DAY ONE...TONIGHT
A WIND CHILL ADVISORY IS IN EFFECT THROUGH 11 AM MST TUESDAY.
EXPECT WIND CHILLS TO 40 BELOW ZERO. SEE WWW.NWS.GOV/BIS FOR
ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DANGEROUS WIND CHILLS WILL CONTINUE THROUGH TUESDAY MORNING. WIND
CHILLS MAY ALSO BECOME A PROBLEM ONCE AGAIN TUESDAY NIGHT INTO
WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Extreme Cold/Wind Chill, Billings
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Billings forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Bottineau
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Burke
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Burke forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Burleigh
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Burleigh forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Dickey
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Divide
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Dunn
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Emmons
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Emmons forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Foster
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Foster forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Grant
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Hettinger
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Hettinger forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Kidder
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, La Moure
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Logan
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, McHenry
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, McIntosh
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, McKenzie
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- McKenzie forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, McLean
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- McLean forecast zone
- Reported by
- Mesonet
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Mercer
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Morton
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Morton forecast zone
- Reported by
- Mesonet
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Mountrail
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Oliver
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Oliver forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Pierce
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Renville
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Renville forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Rolette
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Sheridan
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Sioux
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- Mesonet
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Stark
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Stark forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Stutsman
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Ward
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Ward forecast zone
- Reported by
- Mesonet
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Wells
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Wells forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
Extreme Cold/Wind Chill, Williams
- When
- February 8, 12:00 AM CST to 12:00 PM CST
- Where
- Williams forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
The combination of winds and cold Arctic air resulted in wind chill temperatures of 40 below to near 50 below zero.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Arkansas, February 8 to 9, 20112 deaths · 7 events
- Heavy Snow and Winter Weather in Kansas, February 8 to 9, 201126 injured · $464,000 · 27 events
- Winter Storm in Oklahoma, February 8 to 9, 20111 death · 24 events
- Cold in Michigan, February 8 to 11, 20111 death · 2 events
- Winter Storm and Extreme Cold in Texas, February 8 to 9, 2011$260,000 · 32 events
- Blizzard and Heavy Snow in Texas, February 8 to 9, 20115 injured · 51 kt wind · 23 events
- Winter Storm and Winter Weather in Oklahoma, February 8 to 9, 201136 events
- Strong Wind in California, February 8, 2011$40,000 · 1 event
- Heavy Snow in Kansas, February 8 to 9, 201123 events
- Strong Wind in New Jersey, February 8, 2011$4,000 · 21 events
- Extreme Cold in North Dakota, February 8, 201118 events
- Extreme Cold in South Dakota, February 8, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274936, 274937, 274938, 274939, 274940, 274941, 274942, 274943, 274944, 274945, 274946, 274947, 274948, 274949, 274950, 274951, 274952, 274953, 274954, 274955, 274956, 274957, 274958, 274959, 274960, 274961, 274962, 274963, 274964, 274965, 274966, 274967.